Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Albuquerque, NM

September 1, 2005Quay County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 1, 2005, 8:13 PM MDT for Quay County, New Mexico. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2005, 8:13 PM MDT (02:13 UTC)
Expired
Sep 1, 2005, 9:45 PM MDT
In force
92 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 47 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 020214
FFWABQ
NMC037-020345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 945 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS STRETCHING FROM
  NORTHEAST TO SOUTHWEST QUAY COUNTY. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN 
EASTERN AND SOUTHERN QUAY COUNTY...WITH LESS THAN ONE ADDITIONAL
INCH IN WESTERN AND NORTHERN QUAY COUNTY. 

LAW ENFORCEMENT REPORTED STREET FLOODING IN TUCUMCARI AT 720 PM.

LAT...LON 3516 10402 3463 10409 3462 10373 3471 10372
      3471 10352 3481 10352 3481 10339 3489 10341
      3490 10329 3498 10331 3500 10304 3572 10305
      3572 10334 3540 10334 3539 10361 3524 10361

$$

44
1 follow-up statement
000 
WGUS75 KABQ 020311
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
910 PM MDT THU SEP 1 2005

NMC037-020345-
QUAY-
910 PM MDT THU SEP 1 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR QUAY COUNTY UNTIL
945 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY THUNDERSTORM RAINS STRADDLING THE CAPROCK NEAR THE 
QUAY CURRY COUNTY LINE FROM 15 MILES SOUTHEAST OF SAN JON TO 12 MILES 
EAST OF HOUSE. THE RAIN WAS MOVING SLOWLY TOWARD THE EAST SOUTHEAST 
AT 10 TO 15 MPH. 

FARTHER NORTH...THE RAIN WAS TAPERING OFF IN THE TUCUMCARI AREA AND
THE THREAT FOR ADDITIONAL FLASH FLOODING THERE WAS ENDING. HOWEVER...
MOTORISTS MAY STILL ENCOUNTER WATER COVERED ROADS THROUGHOUT CENTRAL
QUAY COUNTY THROUGH AT LEAST 930 PM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3516 10402 3463 10409 3462 10373 3471 10372
      3471 10352 3481 10352 3481 10339 3489 10341
      3490 10329 3498 10331 3500 10304 3572 10305
      3572 10334 3540 10334 3539 10361 3524 10361

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:53 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 1:53 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT THU SEP 1 2005

.DISCUSSION...CONVECTION FIRING EARLY AND OFTEN TODAY WITH A FEW
STRONG STORMS ALREADY. POTENTIAL FOR HAILERS AREAWIDE AND MAYBE
SOME STRONG WINDS OVER THE FAR W THROUGH THIS EVENING. THEN THERE
MAY BE A TRANSITION TO HEAVY RAIN CONCERNS DURING THE NIGHT. THIS
BASED MAINLY ON THE GFS WHICH PICKS UP ON A DISTURBANCE HEADING N
INTO SW AND SC NM NOW. OTHER MODELS DO AS WELL...BUT WITH LESS
PRECIP. GFS PROBABLY OVERDONE WITH ITS 1 TO 2 INCH BULLSEYES BUT
AREA LOOKS REASONABLE FROM THE SW AND SC MOUNTAINS NE ALONG THE E
SLOPES OF CNTRL MOUNTAINS ONTO THE ERN PLAINS. MEANWHILE THINGS
ARE FIRING IN THE NE AS WELL...WITH LAST NIGHTS DISTURBANCE STILL
AFFECTING THIS AREA. BULK OF THIS ACTIVITY MAY BE OUT OF THE NE BY
SUNSET.

ALL OF THIS IS HAPPENING DESPITE UPPER LEVEL HIGH CENTERED OVER THE
STATE. YESTERDAYS COLD FRONT HAS FRESHENED THE LOW LEVEL MOISTURE
AREAWIDE AND THE COUPLE OF DISTURBANCES HAVE AIDED IN THE LIFT AND
INSTABILITY. MOISTURE TO BE RECYCLED FRI WITH MOST ACTIVE AREAS
BEING THE W AND CNTRL MOUNTAINS WHERE WE WILL CARRY SCATTERED POPS.

GENERAL DECREASE IN COVERAGE OF CONVECTION STILL FORECAST FOR THIS
WEEKEND AS UPPER HIGH REMAINS NEAR THE AREA. NAM HOLDS IN HIGH OVER
THE STATE AND EVEN SHIFTS IT A BIT N...WHILE GFS TAKES RIDGE AXIS
SE. GFS THUS MORE BULLISH ON PRECIP OVER THE W AND N THIS WEEKEND
WITH SOME MONSOON MOISTURE AND WEAK DISTURBANCES MOVING NE IN THE SW
FLOW ALOFT. WILL KEEP ISOLATED POPS FOR NOW OVER THE CWA WITH BEST
POPS FAVORING THE W AND N MOUNTAINS.

GFS EVENTUALLY BUILDS UPPER HIGH BACK OVER NM NEXT WEEK WITH LIMITED
MOISTURE. APPEARS BACK DOOR FRONT LESS OF A CONCERN AS WELL. THUS
WILL KEEP JUST ISOLATED POPS FOR NEXT WEEK ALL AREAS. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  88  57  85 /  10  10  10  20
GALLUP..........................  50  83  51  81 /  30  10  10  20
GRANTS..........................  51  82  52  81 /  40  20  20  10
GLENWOOD........................  59  88  58  87 /  20  20  20  20
CHAMA...........................  43  76  43  76 /  30  30  30  20
LOS ALAMOS......................  50  78  51  79 /  40  30  30  10
RED RIVER.......................  39  68  39  72 /  40  30  30  20
TAOS............................  46  79  49  80 /  40  30  20  20
SANTA FE........................  52  80  52  80 /  40  20  30  10
SANTA FE AIRPORT................  54  82  54  82 /  40  20  20  10
ESPANOLA........................  52  83  52  85 /  30  20  20  10
ALBUQUERQUE HEIGHTS.............  62  85  62  85 /  40  20  20  10
ALBUQUERQUE VALLEY..............  58  87  58  87 /  40  20  20  10
ALBUQUERQUE FOOTHILLS...........  59  85  59  85 /  40  20  20  10
ALBUQUERQUE WEST MESA...........  60  88  61  87 /  40  20  20  10
SOCORRO.........................  60  85  59  86 /  40  20  20  10
SANDIA PARK/CEDAR CREST.........  53  79  52  77 /  50  20  30  10
MORIARTY/ESTANCIA...............  49  82  50  82 /  50  30  30  10
CARRIZOZO.......................  57  83  56  84 /  40  20  20  10
RUIDOSO.........................  51  75  51  78 /  50  30  20  10
RATON...........................  47  83  50  83 /  30  20  20  10
LAS VEGAS.......................  50  78  50  79 /  40  20  20  10
ROY.............................  55  81  55  82 /  30  20  20  10
CLAYTON.........................  57  84  57  87 /  30  10  20  10
SANTA ROSA......................  56  87  56  89 /  40  10  20  10
TUCUMCARI.......................  60  87  61  91 /  30  10  20  10
FORT SUMNER.....................  59  87  59  88 /  40  10  20  10
CLOVIS..........................  60  85  60  88 /  30  10  20  10
PORTALES........................  59  86  59  89 /  30  10  20  10
ROSWELL.........................  65  88  63  91 /  40  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Sep 1, 6:00 AM MDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
559 AM MDT THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN INCREASE IN LOW LEVEL MOISTURE LAST EVENING WILL COMBINE WITH AN
UPPER LEVEL DISTURBANCE...EXPECTED TO CROSS THE NORTHWEST PORTIONS
OF THE STATE THIS AFTERNOON...INCREASING THE CHANCE OF
THUNDERSTORMS. A FEW OF THESE STORMS HAVE A POTENTIAL TO BECOME
SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WIND GUSTS WITH A
FEW STORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER. ANY LOCATION
FROM THE CONTINENTAL DIVIDE EAST TO THE TEXAS BORDER WILL BE
SUSCEPTIBLE FOR ONE OF THESE ISOLATED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Special weather statement, Sep 1, 4:33 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT THU SEP 1 2005

NMZ002-003-009-010-012315-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-
433 PM MDT THU SEP 1 2005

...STRONG AND GUSTY WINDS WILL MOVE OVER RIO RANCHO AND ALBUQUERQUE
METRO AREAS...

THUNDERSTORMS OVER CENTRAL SANDOVAL COUNTY SOUTHEAST OF SAN YSIDRO
ARE PRODUCING GUSTY WINDS WHICH WILL SPREAD SOUTHEAST ACROSS RIO
RANCHO AND THE ALBUQUERQUE METRO AREA THROUGH 530 PM.

30 MPH WINDS WITH GUSTS OF 45 TO 50 MPH HAD REACHED NORTHWEST RIO
RANCHO AT  430 PM. THESE WINDS WILL SPREAD SOUTHEAST AND WEAKEN
SLOWLY THROUGH 530 PM.

03
Special weather statement, Sep 1, 5:05 PM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 PM MDT THU SEP 1 2005

NMZ009-010-015-020000-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-
505 PM MDT THU SEP 1 2005

...STRONG AND GUSTY WINDS WILL SPREAD SOUTH FROM ALBUQUERQUE INTO
LOS LUNAS AND BELEN...
...THUNDERSTORMS MAY FORM ALONG THE WEST SIDE OF SANDIA MOUNTAINS
AND BETWEEN ALBUQUERQUE AND SOCORRO...

OUTFLOW WINDS OF 30 TO 40 MPH FROM DISTANT THUNDERSTORMS HAVE MOVED
SOUTHEAST OVER RIO RANCHO AND ALBUQUERQUE.

THE LEADING EDGE OF THE GUSTY WINDS WILL SPREAD SOUTH REACHING
ISLETA PUEBLO BY 515 PM AND CONTINUING ON TO LOS LUNAS
ABOUT 530 PM AND TO BELEN AROUND 6 PM.

ALTHOUGH THESE WINDS WILL BRING MAINLY BLOWING DUST...A FEW SHOWERS
AND ISOLATED THUNDERSTORMS MAY DEVELOP FROM NEAR ALBUQUERQUE SOUTH
TO SOCORRO BETWEEN 530 PM AND 7 PM.

03
Special weather statement, Sep 1, 5:11 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 PM MDT THU SEP 1 2005

NMZ003-009-010-020000-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING ALBUQUERQUE...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER IN ALBUQUERQUE. MOVEMENT WAS
NORTHEAST AT 10 MPH. MARBLE SIZE HAIL WAS REPORTED MENUAL INTERSTATE
25.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...LOS RANCHOS DE
ALBUQUERQUE...NORTH VALLEY...SAN ANTONITO...SANDIA HEIGHTS AND SANDIA
PARK.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
Local storm report, Sep 1, 6:45 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             TUCUMCARI               35.17N 103.73W
09/01/2005  0.75 INCH        QUAY               NM   TRAINED SPOTTER

&&

KHAYES
Local storm report, Sep 1, 7:25 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FLASH FLOOD      TUCUMCARI               35.17N 103.73W
09/01/2005                   QUAY               NM   LAW ENFORCEMENT

            EIGHT INCHES OF WATER ACROSS OLD ROUTE 66 AND TUCUMCARI
            BLVD. SOME HOMES ARE FLOODED IN TOWN.

&&

JAM
Special weather statement, Sep 1, 7:53 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
753 PM MDT THU SEP 1 2005

NMZ020-021-020230-
CURRY COUNTY-ROOSEVELT COUNTY-

...STRONG WINDS MOVING INTO CURRY AND NORTHERN ROOSEVELT COUNTIES
FROM THE NORTHWEST...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A STRONG THUNDERSTORM OUTFLOW BOUNDARY PUSHING
THROUGH NORTHWEST CURRY AND ROOSEVELT COUNTIES FROM QUAY COUNTY.
EXPECT WINDS FROM THE NORTHWEST AT 45 TO 55 MPH ACROSS CURRY AND
NORTHERN ROOSEVELT COUNTIES UNTIL AT LEAST 900 PM MDT. THUNDERSTORMS
WITH HEAVY RAIN AND SMALL HAIL WILL MOVE INTO THE AREA BEHIND THE
LEADING EDGE OF THE GUSTY WINDS. ARROYOS WILL QUICKLY FILL AND
STREET FLOODING WILL BE POSSIBLE.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:15 PM MDTSevere Thunderstorm WarningABQQuay60 min
Sep 1, 6:47 PM MDTFlash Flood WarningABQQuay88 min
Sep 1, 8:20 PM MDTFlash Flood WarningABQDe Baca85 min
Sep 2, 2:11 AM MDTFlash Flood WarningABQDe Baca109 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.